MAUDE Adverse Event Report: ADVANCED STERILIZATION PRODUCTS STERRAD VELOCITY¿ BI; INDICATOR, BIOLOGICAL

ADVANCED STERILIZATION PRODUCTS STERRAD VELOCITY¿ BI; INDICATOR, BIOLOGICAL
Catalog Number 43210
Medical Device Problem Code Appropriate Device Problem Term/Code Not Available (3191)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 05/07/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
A customer reported a positive result with a sterrad® velocity¿ biological indicator (bi) after a completed sterrad® 100s cycle.The affected load was released and used on a patient.There was no report of infection, injury or harm to patient(s) associated with this issue.Although there is no report of patient injury or harm and no prior incidents have resulted in serious injury, advanced sterilization products (asp) has determined in this situation sterility cannot be assured.Therefore, as a matter of policy asp had decided to report all incidents of positive sterrad® velocity¿ biological indicators when the load has been released prior to reprocessing.
 
Additional Manufacturer Narrative
Device available for return correction from no to yes.One suspect positive bi was received.The ci disc is yellow, the cap is not pressed down, the vial is not crushed, and there is some purple media in the vial along with moisture which will not confirm the suspected positive result.The reason for the return was not confirmed.Asp complaint ref #: (b)(4).
 
Additional Manufacturer Narrative
The investigation included a review of the device history record (dhr), trending of lot number, system risk analysis (sra), visual analysis and retains analysis.The dhr was reviewed and the involved lot met manufacturer specifications at the time of release.No anomalies were observed that would contribute to the customer's experienced issue.Trending analysis by lot number was reviewed from (b)(6) 2018 to (b)(6) 2018 and trending was not exceeded.The sra indicates the risk associated with exposure to biohazardous, pathogenic or infectious material is "low." thirty-two retains bis were subject to functional evaluation.All thirty-two bis met specification.In addition, twenty-five unused bis were received but were expired; therefore, testing was not performed.The customer indicated the chemical indicator (ci) changed correctly.The results of previous and subsequent bis were negative.The bi was placed on the bottom shelf at the back of the chamber which may have contributed to the suspect positive bi.Per the velocity instructions for use (ifu), it is recommended to place the bi at the front of the chamber, not the back as the customer did.It is unlikely the suspected positive bi was caused by a manufacturing issue as the retains met functional specification, dhr review found no anomalies that would contribute to a positive bi result and lot history review found trending was not exceeded in this lot.Also, no manufacturing anomalies were observed in the returned suspect bi that would contribute to a positive bi result.An issue with sterrad performance is also unlikely as the cycle passed and the chemical indicator disc changed correctly.The assignable cause is likely due to user error since placement of the bi in the chamber was not per the ifu.A customer letter will be sent addressing the user error for the suspect positive bi as well as following hospital policy for instrument recall/quarantine.The issue will continue to be tracked and trended.(b)(4).

Brand Name
STERRAD VELOCITY¿ BI
Common Device Name
INDICATOR, BIOLOGICAL
Manufacturer (Section D)
ADVANCED STERILIZATION PRODUCTS
33 technology drive
irvine CA 92618
MDR Report Key7601176
Report Number2084725-2018-00634
Device Sequence Number19349545
Product Code FRC
UDI-Device Identifier10705037048908
UDI-Public10705037048908
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
K170039
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/21/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/08/2018
Device Catalogue Number43210
Device Lot Number0081802
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/20/2018
Initial Date Received by Manufacturer 05/21/2018
Supplement Date Received by Manufacturer08/20/2018
11/15/2018
Initial Report FDA Received Date06/14/2018
Supplement Report FDA Received Date09/11/2018
12/07/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1